OTC Counter and Prescription Pain Relievers Can Be Deadly
Over the counter and Prescription pain, relievers can be deadly. Here is a fact that is purposely hidden from you. After taking pain killers for five days, your pain increases. Of course, when your pain increases, you take more pain reliever; hence, the cycle begins. It’s a risky game to play.
Please search for images of Steven Johnson Syndrome. Brace yourself before you do it, or just take our word for it. This horrifically painful condition is a side effect of NSAIDs where your skin burns off and can lead to blindness and even death. Toxic epidermal Necrolysis also is a side effect. Although they say they are rare, this one gives you blistering rashes all over the body and makes your hair and nails fall out, and it is often fatal. So do you still want to take an NSAID? NSAIDs nonsteroidal anti-inflammatories ease the pain, lower fever, and reduce inflammation.
Regular use of NSAIDs have been linked to an increased risk of heart disease, renal and gastrointestinal toxicity, gastrointestinal bleeding, ulcers, liver damage, increased blood pressure and the risk of heart failure exacerbation.
Prescription-strength ibuprofen comes with a 31 percent greater risk of having a heart attack.
All NSAIDs can be very hard on the stomach. The risks are associated with higher doses and longer term use, but that does not mean they do not damage you at any other point with lesser quantities. Common nonsteroidal anti-inflammatory drugs (NSAIDs) are; aspirin such as Bayer. Ibuprofens such as; Advil, Motrin, Nuprin, and Naproxyn with brand names; Naproxen and Aleve.
Acetaminophen can damage the liver. Large doses are a significant risk, but there are risks for taking small doses over more extended periods. Alcohol combined with acetaminophen can also cause liver damage. Tylenol is a brand name for Acetaminophen, but it is also an ingredient in many other medications.
Diclofenac is a prescription NSAID, Generic Name: Diclofenac, Oral Tablet -Brand Names: Voltaren-XR
It is linked to a 50 percent increased risk of cardiac risk. IMPORTANT INFORMATION – FDA warning Details – May cause increased blood pressure, puffiness, or water retention. May affect some of your liver function tests. This link has now been removed by the source.
Nonsteroidal anti-inflammatory drugs (NSAIDs) have numerous serious, potentially life-threatening adverse drug reactions (ADR), yet they belong to the most widely prescribed/used medicines worldwide .
Because of a large number of patients exposed to NSAIDs, their side effects represent a serious public health problem.
During therapy with NSAIDs, the patient is at risk of gastrointestinal and renal toxicity, which have long been known [2–3]. Increase in arterial blood pressure (BP) during the administration of NSAIDs and the risk of heart failure exacerbation were also described decades ago [4–5].
- celecoxib (Celebrex)
- diclofenac (Cambia, Cataflam, Voltaren-XR, Zipsor, Zorvolex)
- ibuprofen (Motrin, Advil)
- indomethacin (Indocin)
- naproxen (Aleve, Anaprox, Naprelan, Naprosyn)
All NSAIDs except aspirin tend to boost blood pressure. The effect is strongest and happens more consistently in people who have high blood pressure already and are taking medication to control it, but there’s evidence that people with normal blood pressure are also affected. Acetaminophen in high doses may also cause small hikes in blood pressure.
|Gastrointestinal||erosions and ulcers of gastric mucosa, nausea, vomiting, bloating, diarrhea, constipation|
|Renal||reduced glomerular filtration rate, Na and water retention, pitting edema, hyperkalemia, kidney failure, interstitial nephritis|
|Cardiovascular||thrombotic events, increased blood pressure, congestive heart failure, palpitations|
|Central nervous system||headache, fatigue, insomnia, vertigo, seizures|
|Other||bleeding, asthma attacks, Reye’s syndrome, urticaria, neutropenia|
Large doses are the main risk, but there are reports of people developing liver problems after taking small to moderate amounts of acetaminophen for long periods of time. Drinking alcohol while taking acetaminophen can also cause liver damage.
Taking too much acetaminophen can cause liver damage, sometimes serious enough to require liver transplantation or cause death. You might accidentally take too much acetaminophen if you do not follow the directions on the prescription or package label carefully or take more than one product containing acetaminophen.
To be sure that you take acetaminophen safely, you should:
- not take more than one product that contains acetaminophen at a time. Read the labels of all the prescription and nonprescription medications you are taking to see if they contain acetaminophen. Be aware that abbreviations such as APAP, AC, Acetaminophen, Acetaminoph, Acetaminop, Acetamin, or Acetam. May be written on the label in place of the word acetaminophen. Ask your doctor or pharmacist if you don’t know if a medication that you are taking contains acetaminophen.
- Take acetaminophen exactly as directed on the prescription or package label. Do not take more acetaminophen or take it more often than directed, even if you still have fever or pain. Ask your doctor or pharmacist if you do not know how much medication to take or how often to take your medication. Call your doctor if you still have pain or fever after taking your medication as directed.
- Be aware that you should not take more than 4000 mg of acetaminophen per day. If you need to take more than one product that contains acetaminophen, it may be difficult for you to calculate the total amount of acetaminophen you are taking. Ask your doctor or pharmacist to help you.
- Tell your doctor if you have or have ever had liver disease.
- Not take acetaminophen if you drink three or more alcoholic drinks every day. Talk to your doctor about the safe use of alcohol while you are taking acetaminophen.
- Stop taking your medication and call your doctor right away if you think you have taken too much acetaminophen, even if you feel well.
Warnings on liver damage were added to the drug’s label in 2009 by the FDA, 32 years after an expert panel convened by the agency advised it was ‘obligatory’ to do so.
After reviewing data from the FDA Adverse Event Reporting System (FAERS), the FDA found 107 cases of serious skin reactions linked to acetaminophen products between 1969 and 2012. Sixty-seven of them required hospitalization; 12 died.
The skin reactions linked to acetaminophen include:
- Stevens-Johnson Syndrome (SJS): This reaction begins with flu-like symptoms that progress into a painful purple or red rash that blisters and causes the top layer of your skin to slough off. This can lead to serious infections, blindness, damage to internal organs, permanent skin damage, and even death.
- Toxic Epidermal Necrolysis (TENS): TENS also typically begins with flu-like symptoms (cough, headache, aches, and fever) and progresses into a blistering rash. Layers of the skin may peel away in sheets, and hair and nails may fall out. TENS is often fatal, typically as a result of infection.
- Acute Generalized Exanthematous Pustulosis (AGEP): This skin eruption causes numerous pustules to appear on the skin, often accompanied by fever. This condition typically resolves within two weeks once the acetaminophen is stopped.
In 2000, more than 111 million prescriptions were written for NSAIDs in the United States, at an approximate cost of $4.8 billion.3
Preventable adverse drug reactions (ADRs) are responsible for 10% of hospital admissions in older people at a cost of around £800 million annually. Non-steroidal anti-inflammatory drugs (NSAIDs) are responsible for 30% of hospital admissions for ADRs, mainly due to bleeding, heart attack, stroke, and renal damage.1 In primary care 6% of patients prescribed NSAIDs reconsulted their GP with a potential ADR over the next two months. Most of these ADRs are avoidable because vulnerable groups and drug interactions can be predicted.
Given that over 15 million NSAID prescriptions were dispensed in England in 2014, even a low rate of ADRs translates into a major cumulation of harm. Despite contraindications and guidance for the use of NSAIDs, their use in high-risk groups remains substantial and there has been no overall reduction in volume of NSAID prescribing. Safety is a system-wide attribute; what more should be done?